PAIN MANAGEMENT
COMMUNITY
Just started Fentanyl 100mcg/hr!!
688620_tn?1227381884
by ChristyBug, Nov 20, 2008
I was just given a script for Fentanyl 100 mcg/hr from my doctor this evening.  Prior to this I have been taking Kadian 30mg 3 times a day and 6 Percocet a day.  I know nothing about Fentanyl and was wondering what the mcg/hr is and how long after I put this patch on does it start working and am I on the right dose? Is this 100 mcg/hr similar to my 90mg a day of the Kadian? How am I going to feel when this kicks in. I put the patch on at 9:30 pm and it is 12:30am now and I still feel nothing at all. Please someone help me to know what to expect and what  I might feel like when i do feel it.
Related Discussions
Member Comments (11)
547368_tn?1332173665
by Tuckamore, Nov 20, 2008
Hi ChristyBug,

Welcome to the MedHelp Forum of Pain Management.

There are other members that use Fentanyl routinely for pain. They will be more helpful to you than I. I tried to take it and had allergic type symptoms.

Fentanyl is one of the most powerful opioid analgesics with a potency approximately 81 times that of morphine. I note that you posted this nine hours ago. Your patch should now be in your system. It may take a few more hours to peak and last for up to 72 hours.

The strength is higher than you former extended release morphine dose. There is some very good information on the Internet concerning Fentanyl Patches. There have been several recalls of the patch that contains the gel. There are new patches that do not have the gel encapsulated in primary location. They appear to be safer, though some patients claim they are not as effective.

Many patients of the patch claim they have changed their lives and provide excellent pain relief. I hope you will be one of them. Others will post and offer additional suggestions and more information. Please let us know how you are doing. We all learn form one another. I am glad that you found us. Best of luck to you and Take Care, Tuck.
535089_tn?1400677119
by Mollyrae, Nov 20, 2008
Hello Christybug:

Welcome to Med Help. I have used the patch for 9 months now and find it to be very effective but with some down-falls.

The Patch will take at least 6 hrs. to begin to feel the effects and 12 hrs. for the full effect. DO NOT be affraid of the side effects you might experience for the first month..yes, I said month....You may feel light headed, nauseas, day or night sweats and very tired but that will go away with time. When wearing the patch, DO NOT expose it to exsesive heat (heating pad) or hot showers as this will let too much of the medicine into your system at once.

I feel that with the dose of your previous meds, you may have a patch that is too strong for you and you will know this after the first three days or so. If the Doc has prescribed a breakthrough med, you might want to stay away from it until you know how the patch is going to work for you. I had a breakthrough and could not take it for the first couple of weeks because the Fentanyl was too strong.

When choosing a patch, there are two different types...one is gel filled (I think it works best) the other is not, it is like a nicotine patch. I feel that the Nicotine patch does not work as well. I prefer the Gel.

After your body adjust to the Fentanyl, you may find that 72 hrs is too long between doses. I change the patch every 48 hrs. you will know if you need to change the patch before the 72 hrs. is up.

Make sure you replace the old patch right away. You want to keep the constant stream of meds in your system.

I hope this helps you. Take care and good luck.
Mollyrae
535089_tn?1400677119
by Mollyrae, Nov 20, 2008
PS- I forgot to mention that if the package is damaged throw it away and contact your pharmacy. They will replace it. You might also find that they don't always stick so I wear cloth tape over the patch. It keep it in place and safe when in the shower.
535089_tn?1400677119
by Mollyrae, Nov 20, 2008
Thank's Jaybay for your additional information. The more the better. Like Jaybay said, you will not have that euphoria feeling that you get with other opiates like the breakthrough meds, Oxy's, Codones ect...you actually feel rather normal. I guess this is another reason I like the Fentanyl so much. Well good luck. If you have further questions please contact me. I'd be more than happy to chat......Mollyrae
667015_tn?1268599078
by HawktheSlayer, Nov 21, 2008
Hi, I was on the patch for about a month and for me I have a high body temp all the time (about 100.1) and it did not take any time at all it seemed for it to get into my system. So please be careful when using the patch. I would make sure that you have someone close so that if you have a bad effect they can help you. My wife was there for me when i started it and I am glad she was there. I could not do anything she had to help me to the bathroom and eveything. After the 1st patch I was ok and could function a little. Also remeber DO NOT STOP ON YOUR OWN, if you feel that you need to stop you need to talk to your Dr and have him/her ease you off it. I stopped taking it because I wanted to get into bed with my elect blankets on ( was winter) so I took it off, that was a big mistake I had the shakes and sweats for 3 day I could not sleep I called my Dr and he had me take 4 750mg vic to try and help my body ease off of it. So I hope that it helps with your pain, and at the same itme I hope you are careful.

R/
Adam
629808_tn?1222248670
by Christine772, Nov 23, 2008
If the patch is not effective, you can also try the Fentanyl lollipops, generic name is Actiq.  The medication is absorbed very quickly through your mucosal membranes in your mouth.  It works great for breakthru pain.  But it is VERY powerful and you have to give yourself time to get used to side effects.  Also, this may seem like a no-brainer, but I keep mine locked up in a safe as it is would be very dangerous if a child, or anyone not used to opiates, were to get ahold of them.  I find that Actiq works great with methadone.  The methadone is my long-acting medication and then I use Actiq whenever I have pain breakthru.  It works in under 10 minutes.
Avatar_m_tn
by waterswoodruff, May 01, 2010
this is the worst detox in my life 10 days of withdraws i was on 100mcg every24 hours for 3 years not good  life  one day good 2nd day in bed withdrawing till next patch this is the worst thing out there i thought same as rest of people worked great at first then found i needed more and more dr just gave me more till i could not stand this life no more i warn all thinking of using your detox will be as long as use i am now clean 2 weeks with wifhdraws still they say this med is 100 times stronger than  street herion please think before use  i will never ever use this again